Stevens-Johnson Syndrome / Erythema Multiforme

RSS
Modified on 2009/10/14 21:48 by admin
Stevens-Johnson Syndrome, also known as SJS, is a severe and sometimes fatal form of erythema multiforme, a disorder that occurs in response to medications, illness, or infections. In some cases it has been linked to the toxic combination of such drugs as Dilantin and  valproate or oxcarbazepine, both of which cause the accumulation of phenytoin.

Erythema multiforme is believed to be an allergic reaction resulting in damage to blood vessels of the skin followed by infection of the skin tissue. More than half of the cases are caused by herpes simplex, and virtually any drug, including penicillins and barbiturates, may cause the viral infection. Herb reactions and Stevens-Johnson syndrome have also been linked.

Erythema is characterized by patches of red, raised skin. In Stevens-Johnson syndrome, the systemic symptoms are more severe. Blisters break out along the mouth, throat, genital region, anus and eyes. Lesions are usually extensive and may cause acute damage of the mouth. Eating is often difficult, and closing the mouth may be painful. The eyes may swell and eventually seal shut. Urination may also become difficult.

With proper treatment by a physician, symptoms of erythema multiforme generally resolve in two to six weeks. Unfortunately, even with treatment, Stevens Johnson Syndrome (SJS)  is associated with a high death rates.

See Also

  1. Skin Disorders: Overview
  2. Agenerase / Amprenavir: Overview
  3. Arava / Leflunomide
  4. Bextra / Valdecoxib
  5. Children's Motrin
  6. Dilantin / Phenytoin Sodium
  7. Lamictal / Lamotrigine
  8. Ziagen / Abacavir Sulfate
  Name Size